Next Monday will be my second visit to PM. I am currently scripted tramadol, soma, and elavil. The elavil helps for sleep a lot! Soma might too hard to say. Tramadol makes me sleepy and doesn't help much.
I feel that elavil has allowed me to sleep which has been problematic for 2 years. I am keeping a journal of symptoms because I always feel I forget to tell Drs something.
Any advice to making sure to get everything across to the Dr? I have lumbar stenosis pretty severe, thoracic stenosis, 4 bulging discs one bad, dessication and decorative discs, and arthritis and facet problems all at about 30 years old due to bad car crash. I have tried accuouncture, pt, chiro and exercise. I just want to tell them how hard it is to do daily tasks and hope for more effective care, which I think they will be willing to provide with MRI now done. Any advice as tramadol could be a placebo in my book. Thx
If the MRI shows what you said it shows, you shouldn't have any issues with the PM not believing your pain, however, tramadol may need to be raised in dosage to be more effective.
You didn't state what dosages you are currently taking, but given that you just started PM , I am assuming that the doses are relatively low for that particular medication.
Some people tramadol works great for, for others, not so much, but the PM doctor might want you to give it another few weeks or a month before changing it out to something else.
Good luck and explain to the doctor how you are feeling and he will work with you, I'm sure.
I dont know how your medicine is prescribed and please dont change it yourself but, is there anyway that you could take the tramadol by itself to see what it does alone? Say in the middle of the day? Ithink your dr might want to know how it works for your pain without the additive effects of the soma or elavil. If it can be managed without breaking the dr's orders.
The Following User Says Thank You to gmak For This Useful Post: MrTinAZ (10-09-2012)
Thanks for the reply! I see you have back probs too. It is not fun finding out about problems but I feel empowered to treat it now that I know what is going on. I reread my post sheesh I need to be careful with spell check on phone, wrote decorative instead of degerative.
Tramadol is 50mg 3x daily and they said I could take 100mg at once if it is bad. Makes me a little sleepy no relief though.
The following user gives a hug of support to MrTinAZ: gmak (10-09-2012)
I only found tramadol to be effective if taken 1 50mg every 4 hours consistently. It's limited relief seemed to build up over time. No response to taking 2 at once, other than upset stomach. I found its side effects intolerable, primarily extreme dry mouth and dry eye, after I adjusted to its digestive effects. Constipation was worse on tramadol than hyrocodone. I took it for 8 months before a new PM said stop.
Severe DDD, Severe neural foraminal stenosis at 2 levels, moderate canal stenosis at 2 levels, significantly impaired left shoulder & arm function. Chronic moderate compression fracture at C6.
The Following User Says Thank You to Daffydolphin For This Useful Post: MrTinAZ (10-09-2012)
Its okay. I have to edit for misspelled words all the time. I hope when you go back to dr they can help you get pain relief without sleepiness. Yes, i have bad back probs. I have found when speaking with PM drs that if i say how much i need to function as normally as i can for me, that they realize that sleepy is not conducive to functioning. Really. Who can do their responsibilities when they are too sleepy? So, i have found that time released or sustained release work better for me. I think i saw on this board somewhere that tramadol comes in a ''SR' form. I will sign off & check then get right back to you. Ok? But, of course your dr will know best.
Ok. Tramadol does come in a sustained release form. Like daffydolphin says about taking it on a continuous every four hour basis it seemed to be more effective. Talk to the dr and see if this is a viable option for you. Hope this helps you. Feel better. P.s. i dont think you should try taking the 50 mg tablets every four hours unless you clear it with the dr first. Then you will run short anyway and only the dr knows what is safe for you. Let me know how it goes. Thanks
As mentioned...since you are just starting seeing this Dr. or just started taking the Tramadol...a Dr. usually wants a patient to give a new medication at least a month before tirating up or changing things around.
I was one of those who did very well on Tramadol and actually got the opposite effect with having energy and not fatigue. I know that your other medications are definitely ones that can cause at lot of fatigue so as mentioned, if you can take the Tramadol at different times than those meds and the Dr. is ok with it...it may help.
Or it could be that your body just needs time to get used to it. When I started taking MSContin....it caused a lot of fatigue and some nausea but that all went away after a month or so.
So this is another reason they want you to give a medicine a good try as many side effects will dissipate in time.
As mentioned, just make sure that you don't change around the dosages without asking your Dr. first and getting the time/date when you speak to them on the phone to keep it all for your records.
I don't see you mention any type of actual nerve pain medication...This is something like Lyrica, Neurontin, or Cymbalta. This is where an opiate or muscle relaxer does not really help with that type of pain and most of us with spine issues use one of these.
With chronic pain...medication is just one small piece of the puzzle. There are many other modalities that need to be used daily/weekly/monthly to help keep our pain at about a 5 or so. This is the level that most Drs. shoot for with chronic pain.
I live with a 5-7 depending on the day as this is going to be a life long journey...I want to stay at the absolute lowest possible dosage of meds.
I also do daily exercise (45 minutes a day walking), aqua therapy, yoga/stretching, ice, heat, injections, steroids when needed, acupuncture, massage, biofeedback, TENS unit, counseling, etc.
It's also important to eat well and maintain a healthy weight and not smoke (especially those of us with spine issues!).
So, I hope that this Dr. will work with you on finding the best comprehensive program that uses as many of the modalities I mentioned, in addition to medication, to help keep your pain levels at a good level.
Last edited by Ilovemycutedog; 10-09-2012 at 03:40 PM.
Thanks for the thoughtful response. I recently had a new MRI so my last visit I was basically "blindly" prescribed since the Dr was just listening to my symptoms with no MRI or in depth knowledge of me specifically. I only take elavil at night, and have tried the tramadol in the a.m. without the soma.
I believe wanting to give a month to try things and give them a chance makes sense...I wanted to go early but they wanted me to wait and after thinking and reading your response it makes sense. It also helps weed out Dr shoppers with no condition who just try to keep going and getting stronger meds. I am going to talk to the Dr about something longer acting, and something for breakthrough pain if she thinks appropriate. As far as nerve pain it definitely is an issue, I have sharp acute pain in back that comes and goes but the extremity and leg tingling and mild pain comes and goes and seems more like the nerve pain you mentioned.
I am grateful that I finally spent money on MRIs and am moving forward because I started to feel fatigued often and borderline disabled...working a fulltime job seemed impossible. Now I am sleeping better which makes things so much better in life, now to figure out how to manage daily activities. Thanks for the info and support.